Alert archive / Oklahoma / Wind Advisories in 2013

Wind Advisory 5, NWS Norman, OK

March 4, 20138 counties in Texas; 19 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Mar 4, 2013, 8:18 PM CST for 8 counties in Texas; 19 counties in Oklahoma. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2013, 8:18 PM CST (02:18 UTC)
Expired
Mar 5, 2013, 3:00 AM CST
In force
7 hr
Issued by
NWS Norman, OK
All 27 counties

Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Jefferson County, OK, Kiowa County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 41 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2013-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2013-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

822 
WWUS74 KOUN 050218
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CST MON MAR 4 2013

OKZ009-014>017-021>024-027-033>039-044-045-TXZ083>090-050900-
/O.NEW.KOUN.WI.Y.0005.130305T0218Z-130305T0900Z/
ELLIS-ROGER MILLS-DEWEY-CUSTER-BLAINE-BECKHAM-WASHITA-CADDO-
CANADIAN-GRADY-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-
STEPHENS-COTTON-JEFFERSON-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-
BAYLOR-ARCHER-CLAY-
INCLUDING THE CITIES OF...ARNETT...CHEYENNE...TALOGA...
WEATHERFORD...CLINTON...WATONGA...ELK CITY...SAYRE...CORDELL...
ANADARKO...YUKON...EL RENO...MUSTANG...CHICKASHA...HOLLIS...
MANGUM...HOBART...ALTUS...FREDERICK...LAWTON...DUNCAN...WALTERS...
WAURIKA...QUANAH...CHILLICOTHE...CROWELL...VERNON...
WICHITA FALLS...MUNDAY...KNOX CITY...SEYMOUR...ARCHER CITY...
HOLLIDAY...LAKESIDE CITY...HENRIETTA
818 PM CST MON MAR 4 2013

...WIND ADVISORY IN EFFECT UNTIL 3 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM CST TUESDAY. 


* TIMING: THROUGH 3 AM TUESDAY MORNING. WINDS ARE EXPECTED TO
  GRADUALLY DIMINISH LATE TONIGHT.

* WINDS: NORTH WINDS OF 25 TO 35 MPH WITH FREQUENT GUSTS OVER 40
  MPH LIKELY. 

* IMPACTS:STRONG CROSS WINDS OVER ROADWAYS CAN MAKE TRAVEL 
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. SECURE 
  OUTDOOR OBJECTS THAT ARE NOT ANCHORED OR TIED DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE CAREFUL IF YOU HAVE TO TRAVEL OR IF YOU ARE WORKING OR PLAYING
OUTSIDE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 4, 8:14 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 4, 8:14 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CST MON MAR 4 2013

.UPDATE...
WITH CAA INCREASING THIS EVENING... CREATING TIGHT PRES
GRADIENT... WILL GO AHEAD AND ISSUE A WIND ADVISORY FOR MUCH OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH 09Z TUESDAY
MORNING. SEVERAL SITES ARE NOW SUSTAINED AT 30MPH OR BETTER WITH
40 MPH GUSTS BECOMING MORE FREQUENT. GRADIENT SHOULD RELAX BY
THAT TIME. OTHERWISE SOME MINOR TWEAKS TO OTHER GRIDS FOR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 543 PM CST MON MAR 4 2013/

AVIATION...
A COLD FRONT WILL SWEEP RAPIDLY SOUTH ACROSS OKLAHOMA AND NORTH
TEXAS THIS EVENING. VERY STRONG WINDS...UP TO 60 KT...ARE LIKELY
ABOVE THE SURFACE...WHILE SURFACE WINDS WILL RUN ABOUT 25 KT WITH
GUSTS OVER 30KT AT TIMES...AT LOCATIONS AWAY FROM THE KANSAS
BORDER. SOME MVFR-LEVEL CEILINGS ARE LIKELY FOR A FEW HOURS THIS
EVENING...AND LIGHT SHOWERS OF RAIN OR SNOW ARE POSSIBLE...BUT NOT
LIKELY ENOUGH TO MENTION IN THE TAFS. SKIES WILL CLEAR
OVERNIGHT...BUT WINDS WILL REMAIN RATHER BRISK THROUGH THE DAY
TOMORROW.

PREV DISCUSSION... /ISSUED 348 PM CST MON MAR 4 2013/

DISCUSSION...
NEAR TERM...TONIGHT THROUGH THURSDAY...
BREEZY NORTH/NORTHWEST WINDS AND MOSTLY SUNNY SKIES HAVE BEEN THE
STORY TODAY. A WEAK PRE-FRONTAL TROUGH DIPPED ACROSS OKLAHOMA
THROUGH THE EARLY MORNING...SETTLING ALONG THE RED RIVER VALLEY
INTO NORTHEASTERN OKLAHOMA THIS AFTERNOON. VIS SAT IMAGERY SHOWS
SOME SNOW COVER HOLDING ON ACROSS FAR NORTHWESTERN OKLAHOMA...
FROM WOODWARD...WOODS...AND EASTERN ALFALFA COUNTIES. DUE TO THE
SNOW COVER...TEMPS HAVE STRUGGLED...WITH ALVA ONLY REACHING A
HIGH OF 42 THROUGH 3 PM CST. THIS IS A FAR CRY FROM THE 60S IN
CENTRAL OKLAHOMA AND FARTHER FROM THE 70S AND 80S ACROSS TEXOMA.

FIRE WEATHER CONDITIONS WILL REMAIN HEIGHTENED ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THIS AFTERNOON AND EARLY
EVENING...DUE TO THE COMBINATION OF BREEZY WINDS...VERY WARM
TEMPS AND RH VALUES IN THE TEENS.

FOR TONIGHT...CURRENT SURFACE ANALYSIS PLACES THE COLD FRONT FROM
NEAR SOUTHEASTERN COLORADO THROUGH NORTH CENTRAL KANSAS. THIS
FRONT WILL DROP SOUTHWARD THIS EVENING/OVERNIGHT. ALONG THIS
FRONT...A FEW SCATTERED RAIN SHOWERS MAY BE POSSIBLE ACROSS
NORTHERN OKLAHOMA...WITH SCATTERED SNOW SHOWERS ACROSS
NORTHWESTERN OKLAHOMA NEAR AND AFTER MIDNIGHT...NO ACCUMULATION IS
EXPECTED...WITH PRECIP CHANCES TAPERING OFF THROUGH SUNRISE. WINDS
WILL INCREASE ACROSS THE REGION BEHIND THE FRONT...WITH THE STRONG
PRESSURE GRADIENT FIELD...EXPECT SUSTAINED WINDS OF 15 TO 20
MPH...GUSTING TO NEAR 35 MPH FROM 00 TO 09Z. BETWEEN 03 AND
06Z...EXPECT 3HR PRESSURE RISES OF 6 TO 9 MB FROM SOUTHWESTERN OK
THROUGH EASTERN EDGE OF THE CAP ROCK.

TUESDAY WILL BE MARKEDLY COOLER...WITH BREEZY NORTH WINDS
PERSISTING THROUGH THE AFTERNOON...EXPECT HIGHS IN THE MID 40S TO
50S. UPPER LEVEL RIDGING WILL INCREASE THROUGH THE END OF THE
WEEK...WITH TEMPS STEADILY WARMING AND WINDS SHIFTING OUT OF THE
SOUTH.

LONG TERM...THURSDAY NIGHT THROUGH SUNDAY...
A RAINY/STORMY WEEKEND STILL LOOKS ON TAP FOR THE WEEKEND...WITH
BOTH THE GFS AND ECMWF MAKING STRIDES ON AGREEMENT. THE ECMWF IS
STILL A BIT MORE BULLISH WITH THE 500MB TROUGH...BUT BOTH
SOLUTIONS ARE LOOKING GOOD FOR A DECENT RAIN ACROSS THE REGION
SAT-SUN. STILL A FEW DAYS TOO FAR OUT TO LOCK DOWN ANY SEVERE
POTENTIAL...HOWEVER...GIVEN THE DEEP LAYER MOISTURE
EXPECTED...AFTERNOON TEMPS IN THE 50S AND 60S...AND 0-6KM SHEAR
BETWEEN 50 AND 60 KTS...APPROXIMATELY SUNDAY AFTERNOON...DEEP
CONVECTION WILL BE POSSIBLE...SUPPORTING THE POTENTIAL FOR STRONG
THUNDERSTORMS. HOWEVER...AS ALWAYS...FORECASTS CHANGE...SO DETAILS
WILL CONTINUE TO BE IRONED OUT THROUGH THE END OF THE WEEK.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  34  48  27  53 /  10   0   0   0
HOBART OK         32  51  25  54 /   0   0   0   0
WICHITA FALLS TX  37  55  27  56 /  10   0   0   0
GAGE OK           26  47  20  52 /  30   0   0   0
PONCA CITY OK     32  46  24  49 /  20   0   0   0
DURANT OK         41  56  31  56 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR OKZ009-014>017-021>024-
     027-033>039-044-045.

TX...WIND ADVISORY UNTIL 3 AM CST TUESDAY FOR TXZ083>090.

&&

30/23
Hazardous weather outlook, Mar 4, 7:00 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST MON MAR 4 2013

OKZ004>048-050>052-TXZ083>090-051100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST MON MAR 4 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LIGHT RAIN OR SNOW
SHOWERS ARE POSSIBLE ACROSS NORTHERN OKLAHOMA TONIGHT.

DISCUSSION...
A COMPACT... YET STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS
THE CENTRAL PLAINS TONIGHT... DRAGGING A STRONG COLD FRONT THROUGH
THE AREA. DESPITE VERY LITTLE SURFACE MOISTURE...SUFFICIENT MID
LEVEL MOISTURE WILL BE PRESENT TO GENERATE A FEW SHOWERS TONIGHT
OVER NORTHERN OKLAHOMA. AS TEMPERATURES COOL OVERNIGHT...THE RAIN
MAY TRANSITION TO LIGHT SNOW. SNOW ACCUMULATIONS ARE NOT EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
NORTHERLY WINDS WILL BE QUITE STRONG TONIGHT... ESPECIALLY
ACROSS WESTERN OKLAHOMA INTO WESTERN NORTH TEXAS... WHERE GUSTS
TO NEAR 40 MPH WILL BE POSSIBLE. CAUTION IS ADVISED IF TRAVELING
IN A HIGH PROFILE VEHICLE... ESPECIALLY ON EAST WEST ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A PERIOD OF COOL AND DRY WEATHER WILL CARRY US INTO THE LATTER PART
OF THE WEEK. BY FRIDAY...A LARGE UPPER LEVEL STORM WILL APPROACH
THE REGION. WITH INCREASING MOISTURE AND INSTABILITY...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AS EARLY AS FRIDAY NIGHT. FROM SATURDAY
INTO SUNDAY...A FRONT WILL MOVE ACROSS THE AREA...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED. GIVEN FAIRLY STRONG WIND FIELDS
AND A MODEST INSTABILITY INCREASE...STRONG THUNDERSTORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
ELEVATED FIRE DANGER WILL BE POSSIBLE TUESDAY... MAINLY ACROSS WESTERN
NORTH TEXAS WITH STRONG NORTHERLY WINDS AND VERY DRY AIR IN PLACE.
ELEVATED FIRE DANGER WILL ALSO BE POSSIBLE ON THURSDAY AS SOUTHERLY
WINDS AND WARMER TEMPERATURES RETURN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
TUESDAY.

AUSTIN/MBS

Nearby

Wind Advisories in Oklahoma, 2013Wind Advisories in Texas, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.